Neuroleptic Malignant Syndrome Revisited in the Perspective of Pakistan

Authors

  • Abdul Shakoor
  • Musarrat Jahan

DOI:

https://doi.org/10.21649/akemu.v18i4.463

Abstract

Abstract

Objective:  Neuroleptic malignant syndrome (NMS) is a life threatening adverse reaction of antipsychotic drugs, especially of dopamine receptor antagonists (DRA's). In addition to clinical and pharmacological risk factors, legal and ethical risk factors may be con-tributory towards the incidence, diagnosis and prog-nosis of NMS in Pakistan.

Study Design:  Experimental case study.

Place and Duration of Study:  The department of psychiatry and behavioral sciences of Bahawal Vic-toria Hospital affiliated with Quaid-e-Azam Medical College, from July 2011 to October 2012.

Subjects and Methods:  All the patients with proba-ble NMS, received consecutively at the inpatient depa-rtment of psychiatry, were included and investigated to rule out any other medical condition mimicking the syndrome. The patients were treated till complete recovery from the syndrome. The psychiatric diagno-ses were confirmed, during their hospital stay, accord-ing to ICD10 Diagnostic Criteria for Research, the residual symptoms were recorded and tabulated along with other important characteristics of the patients.

Results:  Reckless use of DRA's in the form of intra-muscular depot injections or high initial oral doses, along with certain other previously perceived clinical risk factors, increased the chance of developing NMS. Female gender and younger age along with early dete-ction and prudent management proved to be good pro-gnostic factors for NMS in our study. The diverse categories of the first hand attending health providers e.g. doctors, quacks and faith healers of our psychiatric patients frequently used antipsychotics. This scenario points towards the lapses in determination of pathways to care, legality and ethics governing the mental health care in Pakistan.

Conclusion:  Standard protocol must be followed to start antipsychotics in psychotic patients, especially while planning to use depot DRA's. The manic pati-ents are even more sensitive to develop extrapyramidal side effects and neuroleptic malignant syndrome; these patients can better be managed with zuclopinthixol acetate (colpixol acuphase) injections when oral medi-cation is not feasible. These drugs should not be used in neurotic patients. The introduction of depot injec-tions of serotonin and dopamine antagonists (SDA's) may minimize the incidence of NMS. In Pakistan, a task force should immediately be constituted to inclu-de Mental Health Ordinance (MHO) 2001 into the constitution so that the serious legal and ethical issues of the mental health care are solved, accordingly.

Key Words:  Neuroleptic Malignant Syndrome (NMS), risk factors, adverse reaction, antipsychotics.

How to Cite

Shakoor, A., & Jahan, M. (1). Neuroleptic Malignant Syndrome Revisited in the Perspective of Pakistan. Annals of King Edward Medical University, 18(4), 390. https://doi.org/10.21649/akemu.v18i4.463

Issue

Section

Articles